Hail, Franklin
- When
- June 25, 3:38 PM EST
- Where
- Franklin County, 1.08 mi E of Redwood
- Measured
- 0.88 in hail
- Reported by
- 911 Call Center
- Coordinates
- 37.019, -79.810
An upper level disturbance passed across the Piedmont during the evening of June 25th. Westerly windflow across the region and minimal cloud cover allowed afternoon temperatures to reach into the 90s east of the Blue Ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An upper level disturbance passed across the Piedmont during the evening of June 25th. Westerly windflow across the region and minimal cloud cover allowed afternoon temperatures to reach into the 90s east of the Blue Ridge. Surface-based CAPE (Convective Available Potential Energy) values exceeded 3500 J/Kg in the vicinity of Danville and Martinsville, with CAPE values tapering down to around 2000 J/Kg in Buckingham and Amherst Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 3:22 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 422 PM EDT THU JUN 25 2015 .SYNOPSIS... A FRONTAL BOUNDARY SITUATED NORTH OF THE AREA WILL DRIFT SOUTHWARD LATE TONIGHT...AND STALL ACROSS THE FORECAST REGION FOR FRIDAY... MAINTAINING SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE AREA. THIS WEEKEND...A TROUGH OF LOW PRESSURE WILL DEEPEN OVER THE OHIO VALLEY AND HELP TREND TEMPERATURES COOLER ACROSS THE AREA...ALL THE WHILE MAINTAINING THE CHANCE OF ADDITIONAL SHOWERS AND STORMS...SOME POTENTIALLY WITH HEAVY RAIN....ESPECIALLY ON SATURDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 330 PM EDT THURSDAY... HAVE BEEN KEEPING AN EYE ON THE REMNANTS OF A THUNDERSTORM COMPLEX PASSING ACROSS NORTHERN WEST VIRGINIA THIS AFTERNOON...AND THE TRAILING OUTFLOW BOUNDARY APPROACHING OUR AREA. RAPID UPDATE MODELS REMAIN ADAMANT OF THUNDERSTORM DEVELOPMENT DURING THE EVENING AS THE BOUNDARY MOVES ACROSS THE APPALACHIAN CHAIN...AND ENCOUNTERS THE DEEP SURFACE BASED INSTABILITY LOCATED ACROSS THE PIEDMONT DUE TO STRONG SURFACE HEATING. LATEST SPC MESOANALYSIS CURRENTLY INDICATES SBCAPES REACHING 3500+ J/KG ACROSS THE SOUTHSIDE...TAPERING DOWN TO AROUND 2000 J/KG ACROSS BUCKINGHAM COUNTY...SO BASICALLY PLENTY OF INSTABILITY FOR ANY STORMS TO WORK WITH. BELIEVE WE WILL SEE SPOTTY SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE MOUNTAINS AROUND DINNER TIME AS THE BOUNDARY PASSES ACROSS. COVERAGE WILL BECOME MORE ORGANIZED APPROACHING SUNSET AS THE LINE ENCOUNTERS THE DEEPER MOISTURE AND BETTER INSTABILITY EAST OF THE BLUE RIDGE...SOLIDIFYING INTO A BROKEN LINE OF ACTIVITY. THUNDERSTORMS WILL PROGRESS QUICKLY SOUTHEAST...WITH THE MAIN LINE EXITING OUTSIDE OUR AREA BY 11 PM...GIVE OR TAKE AN HOUR...LEAVING RESIDUAL SHOWERS FOR A FEW HOURS AFTERWARD. GIVEN THE DEEP INSTABILITY...BELIEVE THAT THE MAIN THREAT WILL BE DAMAGING WINDS WITH ANY OF THESE STORMS...ALTHOUGH HAIL AND HEAVY RAIN WILL ALSO BE POSSIBLE. A FEW SHOWERS WILL BE POSSIBLE THROUGH THE REMAINDER OF THE NIGHT AS THE SYSTEM LEAVES A WEAK FRONTAL BOUNDARY DRAPED ACROSS OUR AREA. BELIEVE WESTERLY WIND FLOW WILL KEEP COVERAGE OF SHOWERS AND THUNDERSTORM ACTIVITY FRIDAY MORNING AND AFTERNOON MORE ON THE SPOTTY SIDE...WITH COVERAGE BEGINNING TO INCREASE DURING THE EVENING AS AN UPPER LEVEL TROUGH BEGINS TO DIG ACROSS THE UPPER MIDWEST REGION. DEEP MOISTURE AND CLOUD COVER WILL HELP MAINTAIN OVERNIGHT TEMPERATURES IN THE MID 60S WEST TO THE LOW 70S EAST. EXPECT SLIGHTLY COOLER TEMPERATURES FOR FRIDAY THANKS TO INCREASED CLOUD COVER AND SPOTTY CONVECTION. FRIDAY AFTERNOON HIGHS WILL RANGE FROM THE LOW/MID 80S ACROSS THE MOUNTAINS...TO THE UPPER 80S AND LOW 90S ACROSS THE PIEDMONT. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 300 PM EDT THURSDAY... PATTERN CHANGE WILL BE NOTICED THIS PERIOD...BUT WILL BE DEALING WITH STORMS AND POSSIBLY ISOLATED FLOODING BY SATURDAY. DEEPENING TROUGH OVER THE GREAT LAKES WITH SFC LOW MOVING ACROSS THE OHIO VALLEY WILL SET THE STAGE FOR SHOWERS AND STORMS KICKING UP LATE FRIDAY NIGHT WITH WARM FRONT PUSHING NORTH DURING THIS TIME. AS THE LOW OCCLUDES SATURDAY MORNING OVER WRN PA...AS SECONDARY LOW DEVELOPS IN THE MID ATLANTIC. THE FLOW AHEAD OF THIS SYSTEM WILL BE OUT OF THE SOUTHEAST THEN SOUTH INCREASING PWATS TO 2+ INCHES AT LEAST OVER THE EASTERN CWA WITH 1.5-1.75" IN THE WEST. ANTECEDENT CONDITIONS SUGGEST THAT A FLASH FLOOD WATCH IS NOT NEEDED AS HEAVY RAINFALL HAS NOT EVEN BEEN THAT WIDESPREAD...WITH VERY DRY CONDITIONS OVER OUR SW VA/NW NC MTNS. STILL SHOULD SEE HOW THINGS EVOLVE WITH THIS SYSTEM AS POTENTIAL IS THERE FOR SOME EXCESSIVE RAIN...ESPECIALLY NEAR THE BLUE RIDGE. WILL CONTINUE TO HIGHLIGHT THIS THREAT IN THE HWO. SVR THREAT WILL BE LIMITED GIVEN AMOUNT CLOUD COVER AND RAINFALL...THOUGH FURTHER EAST...THE BULK SHEAR WILL BE DECENT ENOUGH THAT WE COULD SEE SOME GUSTY WINDS SATURDAY...AND IF SUNSHINE WERE TO COME OUT FOR AN HOUR OR TWO...SVR THUNDERSTORMS WILL BE LIKELY. MAIN THREAT AT THIS TIME SEEMS TO STAY EAST OF A LYH-DAN LINE. THEN SATURDAY NIGHT...DRY SLOT WORKS IN FROM THE SOUTHWEST WITH FRONTAL PASSAGE. THIS WILL BE THE CHANGE IN AIRMASS WE HAVE BEEN TALKING ABOUT. SHOWERS AND STORMS WILL BE DISSIPATING/ENDING SAT NIGHT WITH SOME UPSLOPE WORKING INTO SE WV...WITH MORE A LATE FALL/WINTER PATTER SCENARIO. THE LOW DEEPENS ENOUGH WHERE SUNDAY WILL BE BREEZY WITH GUSTS OVER 40 MPH NOT OUT OF THE QUESTION IN PLACES LIKE HOT SPRINGS/POOR MOUNTAIN AND FANCY GAP. DEWPOINTS WILL FALL STEADILY SUNDAY INTO THE 40S/LOWER 50S...WITH LOWS SATURDAY NOT QUITE EDGING DOWN YET BASED ON TIMING OF AIRMASS CHANGE...BUT STILL LOWER OR MID 50S MTNS WILL BE REALIZED WITH LOWER 60S EAST. SUNDAYS HIGHS WILL BE MILD AND AROUND 10 DEGREES BELOW NORMAL...WITH SUNSHINE RETURNING EXCEPT FOR LINGERING STRATOCU OVER THE MTNS OF WV/ALLEGHANYS OF VA. READINGS WILL RANGE FROM THE MID TO UPPER 60S HIGHER TERRAIN TO MID TO UPPER 70S ALONG/EAST OF THE BLUE RIDGE...AND NEAR 80 SOUTHSIDE VA/NW NC PIEDMONT. BY SUNDAY NIGHT WINDS WILL BECOME LIGHT. THIS SHOULD ALLOW TEMPS TO FALL AROUND 50 IN THE HIGHER TERRAIN...WITH MOST LOCATIONS IN THE 50S. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 300 PM EDT THURSDAY... PATTERN STAYS ACTIVE BUT COOLER THAN NORMAL...WITH TROUGH IN THE EAST...RIDGE IN THE WEST. THE MODELS REMAIN IN GOOD AGREEMENT THROUGH MIDWEEK AND FOLLOWED A BLEND OF THEM FOR THIS FORECAST. THE MONDAY-MONDAY NIGHT TIME FRAME SHOULD STAY DRY HIGH PRESSURE MOVES OVER VA. THEN...NEXT NRN STREAM FRONT ARRIVES WEST OF THE MTNS BY TUESDAY NIGHT WITH WARM FRONT MOVING NE ACROSS OUR AREA. WILL START TO SEE INCREASING CLOUDS AND SHOWERS/FEW STORMS TUESDAY. AT THIS TIME PROXIMITY OF WARM FRONT MAY KEEP TEMPS COOLER THAN CURRENTLY FORECAST...BUT EXPECT HIGHS IN THE MID 80S EAST TO UPPER 70S/LOWER 80S WEST. THEN MIDWEEK...THE FRONT EDGES SOUTHEAST THEN STALLS AS FRONT STARTS TO BECOME PARALLEL TO THE UPPER FLOW. WILL SEE A COUPLE OF UPPER SHORTWAVES PASSING THROUGH...BUT THE TIMING LEADS ME TO KEEP JUST CHANCE/SLIGHT CHANCE POPS WED-THU. TEMPS WILL BE AT OR BELOW NORMAL. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... AS OF 400 PM EDT THURSDAY... MAIN CONCERN FOR THIS EVENING WILL BE DEVELOPMENT OF SPOTTY SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS NORTH OF A KBLF TO KROA LINE BEGINNING AFTER 22Z...WITH CONVECTION BECOMING MUCH BETTER ORGANIZED AS IT ADVANCES EAST OF THE BLUE RIDGE...WHERE IT WILL ENCOUNTER DEEP SURFACE BASED INSTABILITY...ESPECIALLY IN THE VICINITY OF KDAN. BEST TIMING FOR THUNDERSTORM ACTIVITY WILL BE AROUND 25/22Z TO 26/01Z FOR KBLF/KLWB/KBCB...WITH CONVECTION THEN SOLIDIFYING INTO A LINE EAST OF THE BLUE RIDGE. THUNDERSTORMS ARE LIKELY AT KLYH DURING THE 26/00Z TO 26/02Z TIME FOR KLYH...AND THE 26/01Z TO 26/03Z TIME FOR KDAN. EAST OF THE BLUE RIDGE...STRONG WINDS WILL BE THE MAIN THREAT...ALTHOUGH HAIL AND HEAVY RAIN REDUCING VISIBILITIES TO LESS THAN A QUARTER MILE AS THE LINE PASSES THROUGH WILL ALSO BE POSSIBLE. AS THE LINE EXITS THE AREA...RESIDUAL CLOUD COVER WILL HELP LIMIT FOG FORMATION...MAKING FOR ONLY SPOTTY MVFR/IFR CONDITIONS OVERNIGHT. FOR FRIDAY...WILL SEE A SURFACE COLD FRONT SETTLE ACROSS THE AREA AS MUCH OF THE REGION SLIPS IN BETWEEN SHORTWAVE ENERGY HEADING OFFSHORE AND THE NEXT MAIN UPPER SYSTEM OVER THE MIDWEST. THIS COULD ACT TO BRING LESS IN THE WAY OF SHOWERS...BUT PERIODS OF MVFR CEILINGS ARE POSSIBLE DURING THE EVENING AS THE FLOW TURNS MORE EASTERLY DURING THE DAY. AN UPPER TROUGH STALLS AND DEEPENS OVER THE MIDWEST WITH A PERSISTENT BAROCLINIC ZONE ACROSS OUR REGION FRIDAY NIGHT INTO EARLY SATURDAY...FOLLOWED BY A STRONG COLD FRONT BY SATURDAY EVENING. THIS SHOULD ALLOW FOR MORE WIDESPREAD SHOWERS AND STORMS INCLUDING WIDESPREAD SUB-VFR CONDITIONS INTO EARLY SATURDAY EVENING. THIS SYSTEM EXITS ON SUNDAY WITH DRIER AIR SPILLING IN BEHIND THE FRONT ON GUSTY NW WINDS ALLOWING FOR A RETURN TO MOSTLY VFR OUTSIDE OF THE WESTERN UPSLOPE LOCATIONS SUNDAY AFTERNOON. WEAK HIGH PRESSURE SHOULD FINALLY BRING MORE IN THE WAY OF WIDESPREAD VFR MONDAY AHEAD OF THE NEXT COLD FRONT SET TO ARRIVE WITH MORE SHOWERS MONDAY EVENING/OVERNIGHT. && .EQUIPMENT... THE NOAA WEATHER RADIO IN LYNCHBURG...BROADCASTING ON A FREQUENCY OF 162.550 MHZ...IS WORKING ON THE SECONDARY TRANSMITTER. TECHNICIANS CONTINUE TO WORK ON THE ISSUE AND HAVE ADVISED THAT BOTH TRANSMITTERS WONT BE FULLY OPERATIONAL UNTIL THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...WP LONG TERM...WP AVIATION...NF EQUIPMENT...DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 357 PM EDT THU JUN 25 2015 VAZ011-018>020-022>024-WVZ042>044-507-508-262000- GILES-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 357 PM EDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORM THIS AFTERNOON AND EVENING. THE PRIMARY THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY NIGHT THROUGH SATURDAY AFTERNOON ...SHOWERS AND STORMS BECOME MORE WIDESPREAD. A FEW STORMS COULD BECOME STRONG TO SEVERE. THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE DURING. BEYOND SATURDAY...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ007-009-010-012>017-032-262000- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- 357 PM EDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STORMS LATER THIS AFTERNOON THIS EVENING COULD BECOME STRONG...WITH ISOLATED SEVERE STORMS POSSIBLE. GUSTY...TO POTENTIALLY DAMAGING WIND IS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY NIGHT THROUGH SATURDAY NIGHT...THERE WILL BE WIDESPREAD SHOWERS AND THUNDERSTORMS. STRONG TO SEVERE STORMS MAY OCCUR DURING THIS TIME. THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN WITH LOCALIZED FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ033>035-043>047-058-059-262000- ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 357 PM EDT THU JUN 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. LATE THIS AFTERNOON INTO TONIGHT...THERE IS AN ENHANCED THREAT OF SEVERE STORMS. DAMAGING WINDS WILL BE THE MAIN THREAT ALONG WITH SOME HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY NIGHT THROUGH SATURDAY NIGHT...THERE WILL BE WIDESPREAD SHOWERS AND THUNDERSTORMS. STRONG TO SEVERE STORMS MAY OCCUR SATURDAY AFTERNOON AND EVENING. THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN WITH LOCALIZED FLOODING DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT THU JUN 25 2015
VAZ033-034-044-252100-
BEDFORD-PITTSYLVANIA-FRANKLIN-
421 PM EDT THU JUN 25 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PITTSYLVANIA AND
EAST CENTRAL FRANKLIN COUNTIES...
AT 419 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTERN SMITH MOUNTAIN
LAKE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PENHOOK...
NORTH SHORE...
PITTSVILLE...
UNION HALL...
AND AJAX.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE PONDING
OF WATER ON ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.
LAT...LON 3703 7990 3710 7989 3707 7943 3706 7944
3706 7941 3687 7949
TIME...MOT...LOC 2019Z 280DEG 24KT 3704 7980
MBSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT THU JUN 25 2015
VAZ047-252115-
BUCKINGHAM-
429 PM EDT THU JUN 25 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCKINGHAM
COUNTY...
AT 429 PM EDT...A STRONG THUNDERSTORM WAS NEAR CENTENARY...MOVING
SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
CENTENARY...
AND GOLD HILL.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3764 7825 3756 7830 3756 7831 3776 7861
3776 7851 3777 7850 3779 7850 3780 7849
3776 7847 3775 7844 3773 7836 3772 7834
3769 7824
TIME...MOT...LOC 2029Z 293DEG 7KT 3779 7849
RABThe Roanoke radar (KFCX), 41 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
7 hail, 4 thunderstorm wind. Local standard time, as filed.
Eight large trees were blown down in a yard in the community of Kentuck. One of the trees landed on a garage, causing extensive damage to the structure. Several more trees were downed by strong thunderstorm winds in a section of woods near the home. Large hail was also observed during the storm.
Several trees were blown down along Route 718.
Five trees were blown down along Highway 20 near the community of Scottsville.
One tree was blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576902, 576901, 576904, 576903, 576905, 576906, 576912, 576907, 576911, 576909, 576910.